Alert archive / Michigan / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 23, NWS Grand Rapids, MI

May 11, 20114 counties in Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at May 11, 2011, 9:52 AM EDT for 4 counties in Michigan. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 11, 2011, 9:52 AM EDT (13:52 UTC)
Expired
May 11, 2011, 10:30 AM EDT
In force
38 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Lake County, MI, Mason County, MI, Newaygo County, MI, Oceana County, MI

The radar

The Grand Rapids radar (KGRR), 132 km from the middle of the area, began a volume at 13:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 11, 10:15 AM EDTHAIL 0.255 Se Ludington, MIPEA SIZED HAIL REPORTED NEAR CHAUVEZ AND BRYE ROADS. STARTED TO ACCUMULATE IN SMALL AMOUNTS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 1.9 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2011-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2011-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
782 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

639 
WUUS53 KGRR 111352
SVRGRR
MIC085-105-123-127-111430-
/O.NEW.KGRR.SV.W.0023.110511T1352Z-110511T1430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
952 AM EDT WED MAY 11 2011

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAKE COUNTY IN WEST CENTRAL MICHIGAN...
  MASON COUNTY IN WEST CENTRAL MICHIGAN...
  NORTHWESTERN NEWAYGO COUNTY IN WEST CENTRAL MICHIGAN...
  OCEANA COUNTY IN WEST CENTRAL MICHIGAN...

* UNTIL 1030 AM EDT

* AT 951 AM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE
  HAIL.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM IRONS
  TO PENTWATER..AND MOVING EAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PENTWATER...          LUDINGTON...          BALDWIN...
  SHELBY...             FREESOIL...           IRONS...
  LUTHER...             SILVER LAKE STATE PARK...
  CRYSTAL VALLEY...     FERRY...              ELBRIDGE...
  MEARS...              NEW ERA...            ROTHBURY...
  WALKERVILLE...        HART...               TROY TWP...
  LAKE MICHIGAN RECREATION AREA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS CAN PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES
PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT
DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4418 8636 4417 8622 4417 8557 4382 8556
      4381 8591 4350 8623 4350 8646 4367 8654
      4380 8644 4397 8646 4406 8652 4418 8637
      4419 8638 4420 8637
TIME...MOT...LOC 1352Z 270DEG 11KT 4415 8586 4380 8636
WIND...HAIL <50MPH 1.00IN

$$

93
2 follow-up statements
824 
WWUS53 KGRR 111408
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1008 AM EDT WED MAY 11 2011

MIC085-105-123-127-111430-
/O.CON.KGRR.SV.W.0023.000000T0000Z-110511T1430Z/
LAKE MI-MASON MI-NEWAYGO MI-OCEANA MI-
1008 AM EDT WED MAY 11 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR OCEANA...
NORTHWESTERN NEWAYGO...MASON AND LAKE COUNTIES UNTIL 1030 AM EDT...

AT 1004 AM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE
HAIL.  THESE STORMS EXTENDED ALONG AN IRONS TO PENTWATER LINE...AND 
WERE MOVING EAST AT 20 MPH.

DIME SIZE HAIL WAS REPORTED IN FREESOIL WITH THESE STORMS. 
HOWEVER...HAIL GREATER THAN QUARTER SIZE WILL BE POSSIBLE. 

LOCATIONS IMPACTED INCLUDE...
  PENTWATER...          LUDINGTON...          BALDWIN...
  SHELBY...             FREESOIL...           IRONS...
  LUTHER...             SILVER LAKE STATE PARK...
  CRYSTAL VALLEY...     FERRY...              ELBRIDGE...
  MEARS...              NEW ERA...            ROTHBURY...
  WALKERVILLE...        HART...               TROY TWP...
  LOGAN TWP...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE
ROAD.

&&

LAT...LON 4402 8648 4417 8625 4417 8622 4417 8557
      4382 8556 4381 8591 4350 8623 4350 8646
      4367 8654 4380 8644 4397 8646
TIME...MOT...LOC 1405Z 270DEG 11KT 4415 8580 4385 8612
          4374 8645
WIND...HAIL <50MPH 1.00IN

$$

TJT
976 
WWUS53 KGRR 111433
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1033 AM EDT WED MAY 11 2011

MIC085-105-123-127-111441-
/O.EXP.KGRR.SV.W.0023.000000T0000Z-110511T1430Z/
LAKE MI-MASON MI-NEWAYGO MI-OCEANA MI-
1033 AM EDT WED MAY 11 2011

...THE SEVERE THUNDERSTORM WARNING FOR OCEANA...NORTHWESTERN
NEWAYGO...MASON AND LAKE COUNTIES HAS EXPIRED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAD WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY. HOWEVER SMALL HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN 
WITH LOCALIZED NUISANCE FLOODING ARE STILL POSSIBLE WITH THESE 
THUNDERSTORMS.

LAT...LON 4402 8648 4417 8625 4417 8622 4417 8557
      4382 8556 4381 8591 4350 8623 4350 8646
      4367 8654 4380 8644 4397 8646
TIME...MOT...LOC 1408Z 270DEG 11KT 4415 8579 4385 8611
          4374 8644

$$

TJT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 8:22 AM EDT, 1 hour 30 minutes earlier.

Area forecast discussion, May 11, 8:22 AM EDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
822 AM EDT WED MAY 11 2011

LATEST UPDATE...AVIATION...

.SYNOPSIS...(400 AM EDT WED MAY 11 2011)
IT WILL BE UNSEASONABLY MILD WITH A CHANCE OF THUNDERSTORMS TODAY
THROUGH FRIDAY. TEMPERATURES WILL UNDERGO A GRADUAL COOLING TREND
THIS WEEKEND WITH RAIN SHOWERS. TEMPERATURES WILL CONTINUE ON A
COOLING TREND TO BELOW NORMAL FOR THE EARLY PART OF NEXT WEEK.

&&

.SHORT TERM...(400 AM EDT WED MAY 11 2011)
(TODAY THROUGH FRIDAY AFTERNOON)

OUR PRIMARY FORECAST CHALLENGE INVOLVES DETERMINING PROBABILITIES
AND COVERAGE OF CONVECTION THROUGH THE SHORT TERM FCST PERIOD.

UNSEASONABLY MILD WX ANTICIPATED TODAY WITH MAX TEMPS REACHING THE
UPPER 70S TO LOWER 80S ALONG WITH AN INCREASE IN HUMIDITY AS DEW PTS
CLIMB UP INTO THE 50S. BOTH 00Z GFS AND 00Z NAM GUIDANCE ARE IN GOOD
AGREEMENT IN SHOWING AN AXIS OF ENHANCED INSTABILITY (SB CAPES
AROUND 2000 J/KG) WILL DEVELOP FROM NEAR GRR SOUTH TO AZO BY LATE
AFTN/EARLY EVE. I RAISED POPS SLIGHTLY FOR THE CHC FOR TSTORMS
TODAY.

ALSO RAISED POPS TO HIGH CHC ACROSS OUR AREA FOR TONIGHT. 00Z 4KM
WRF-NMM SIM Z GUIDANCE SUGGESTS THAT CONVECTION WHICH WILL DEVELOP
ACROSS WI/IL THIS AFTN WILL TRACK ENE ACROSS LWR MI OVERNIGHT. GIVEN
THE INSTABILITY AND STRONG WARM FRONT NEAR OUR AREA WE WILL HAVE TO
MONITOR THIS CLOSELY FOR POTENTIAL FOR STRONG TO A FEW LOCALLY
SEVERE STORMS PARTICULARLY FROM MID TO LATE AFTN THRU THE EVENING.

MORE SCATTERED SHOWERS AND STORMS ARE ANTICIPATED THURSDAY
(PARTICULARLY IN THE AFTERNOON/EVENING) AS INSTABILITY RAMPS BACK UP
WITH MAX TEMPS EXPECTED TO REACH THE LOW TO MID 80S AND DEW PTS INTO
THE LOWER 60S. SB CAPES SHOULD ONCE AGAIN REACH THE 1000-2000 J/KG
RANGE IN THE AFTN/EARLY EVE. WIND FIELDS/SHEAR VALUES THURSDAY
THROUGH THURSDAY NIGHT LOOK VERY WEAK THOUGH. SCATTERED SHOWERS AND
STORMS REMAIN IN THE FCST INTO FRIDAY AND IT WON/T BE QUITE AS WARM
BUT STILL ABOVE NORMAL.

&&

.LONG TERM...(400 AM EDT WED MAY 11 2011)
(FRIDAY NIGHT THROUGH TUESDAY)

THE MAIN CHALLENGE IN THE LONG TERM DEALS WITH THE RISK FOR RAIN FRI
NIGHT INTO SAT.  COMPLICATED AND UNUSUAL MID TO UPPER LEVEL PATTERN
FOR FRI NIGHT INTO SAT.  ONE UPPER LOW DOWN IN ARKANSAS TRIES TO
LIFT NORTH TOWARD LOWER MI AS A SECOND UPPER LOW OVER IN NEBRASKA
DIVES TOWARD THE GULF.  GIVEN THE FALLING HEIGHTS HERE IN LOWER
MI...ALONG WITH DECENT MOISTURE AROUND...SUSPECT AN EXPANDING AREA
OF RAIN WILL BE DEVELOPING ON SATURDAY. PWAT VALUES ARE WELL ABOVE
NORMAL 12Z SAT.  I INCREASED THE POPS TO ACCOUNT FOR THIS.
TEMPERATURES WILL ALSO BE A CHALLENGE WITH A STRENGTHENING NORTHEAST
FLOW.  I LOWERED TEMPS ON SAT FOR THIS REASON.  I SUSPECT WITH 850
MB WINDS OVER 35 KNOTS FOR PARTS OF THE REGION SAT INTO SUN SHOWN BY
THE ECMWF...THAT IT WILL END UP BLUSTERY AS WELL.

&&

.AVIATION...(822 AM EDT WED MAY 11 2011)
THE MAIN CHALLENGE IN THE AVIATION FORECAST DEALS WITH THE RISK FOR
STORMS TODAY.   THE ATMOSPHERE IS UNSTABLE AND MOISTURE WILL BE ON
THE INCREASE...BUT A WEAK CAP WILL BE PRESENT.  WITH SOME LIFT
ARRIVING WE MAY SEE A FEW STORMS DEVELOPING THROUGH THE AFTERNOON
AND EVENING.  NOT CONFIDENT ENOUGH TO FEATURE THEM IN THE
TAFS...BUT WILL NEED TO MONITOR THE TRENDS CLOSELY THROUGH THE
DAY.   PRIMARILY VFR OUTSIDE OF ANY STORMS TODAY...BUT OVERNIGHT WE
COULD SEE VISIBILITIES DROPPING IN SOME LIGHT FOG.

&&

.MARINE...(400 AM EDT WED MAY 11 2011)
VISIBILITY ISSUES RELATED TO FOG AND HAZE WILL LIKELY BECOME AN
ISSUE LATER TODAY THROUGH THURSDAY INTO FRIDAY. IN ADDITION THE
THREAT OF THUNDERSTORMS WILL POSE A HAZARD TO MARINERS FROM THIS
AFTERNOON THROUGH MIDDAY FRIDAY.

&&

.HYDROLOGY...(400 AM EDT WED MAY 11 2011)
ONLY ONE RIVER FLOOD ADVISORY REMAINS. COVERAGE/INTENSITY OF
SCATTERED THUNDERSTORMS TODAY THROUGH FRIDAY SHOULD BE TOO LOW TO
HAVE A SIGNIFICANT IMPACT ON RIVER LEVELS.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.

&&

SYNOPSIS:    LAURENS
SHORT TERM:  LAURENS
LONG TERM:   MJS
AVIATION:    MJS
MARINE:      LAURENS
HYDROLOGY:   LAURENS
Hazardous weather outlook, May 11, 5:57 AM EDT, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
557 AM EDT WED MAY 11 2011

MIZ037>040-043>046-050>052-056>059-064>067-071>074-121000-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
557 AM EDT WED MAY 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT. AN ISOLATED
SEVERE THUNDERSTORM COULD DEVELOP WITH DAMAGING WINDS AND LARGE HAIL THE
PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE INTO SATURDAY. AN ISOLATED
SEVERE THUNDERSTORM MAY OCCUR...WITH DAMAGING WINDS AND LARGE
HAIL THE PRIMARY RISKS. LOCALLY HEAVY RAINFALL IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ844>849-121000-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
557 AM EDT WED MAY 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT. CLOUD TO WATER
LIGHTNING STRIKES...GUSTY WINDS AND HAIL ARE THE PRIMARY HAZARDS.

FOG COULD LEAD TO AREAS OF LOW VISIBILITY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A RISK FOR THUNDERSTORMS WILL EXIST INTO SATURDAY. IN ADDITION
WINDS AND WAVES WILL BE ON THE INCREASE THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MJS

In the hours before

Special weather statement, May 11, 9:14 AM EDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
914 AM EDT WED MAY 11 2011

MIZ037-111415-
MASON-
914 AM EDT WED MAY 11 2011

...SIGNIFICANT WEATHER ADVISORY...

AT 909 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EXTREME NORTHWEST MASON COUNTY...MOVING
NORTHEAST AT 25 MPH.

WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...
BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

&&

LAT...LON 4419 8637 4418 8637 4417 8607 4404 8645
      4409 8648 4412 8644 4417 8640 4418 8637
      4419 8639 4420 8637
TIME...MOT...LOC 1313Z 244DEG 21KT 4417 8638

93
Local storm report, May 11, 9:51 AM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
951 AM EDT WED MAY 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 AM     HAIL             1 SSW FREESOIL          44.09N 86.22W
05/11/2011  M0.70 INCH       MASON              MI   EMERGENCY MNGR

            COUNTY DEPUTY PASSED ALONG TO EM THE HAIL REPORT. VERY
            HEAVY RAIN ALSO OCCURING.

&&

GWETZEL

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 9:04 AM EDTSpecial Marine WarningGRR74 min
May 11, 9:22 AM EDTSevere Thunderstorm WarningGRRMason38 min
May 11, 10:02 AM EDTSpecial Marine WarningGRR53 min
May 11, 10:22 AM EDTAreal Flood AdvisoryGRRLake, Mason, Oceana6 hr
May 11, 11:06 AM EDTFlash Flood WarningGRRLake5 hr
May 11, 12:09 PM EDTSevere Thunderstorm WarningGRRLake, Mason51 min
May 11, 2:53 PM EDTSevere Thunderstorm WarningGRRClare, Osceola51 min
May 11, 2:58 PM EDTFlash Flood WarningGRROsceola3 hr
May 11, 7:14 PM EDTSpecial Weather StatementGRRLake, Mason61 min
May 11, 7:52 PM EDTSpecial Marine WarningGRR113 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.